Colorado, 2006

Flash Flood in Colorado, August 7, 2006

August 7, 2006 · NWS BOU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 2:09 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 2:09 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON AUG 7 2006

.SHORT TERM DISCUSSION...RADAR/SATELLITE PICTURING SHOWING
CONVECTION DEVELOPING OVER THE MOUNTAINS...FOOTHILLS...PALMER
RIDGE...AND URBAN CORRIDOR RIGHT NOW.  NOTHING REAL EXCITING JUST
YET.  THERE ARE SOME BOUNDARIES AROUND ACCORDING TO THE RADARS.
PRECIPITABLE WATER VALUES ARE STILL OVER ONE INCH RIGHT NOW...WITH
BOUNDARY LAYER DEW POINTS IN THE MID 50S F TO LOWER 60S F FOR THE
PLAINS AND FOOTHILLS.  THERE IS SOME CAPE PROGGED FOR THIS
EVENING...NOTHING GREAT HOWEVER.  WATER VAPOR PICTURES SEEM TO SHOW
SOME SYNOPTIC SCALE ENERGY...BUT ITS WELL UPSTREAM.  WILL KEEP
SCATTERED POPS WITH CURRENT REALITY IN MIND.   MODELS HAVE THE
UPPER RIDGE CENTER MOVING THIS WAY OVERNIGHT AND TUESDAY.  THE QG
VERTICAL VELOCITY FIELDS SHOW WEAK DOWNWARD MOTION OVER THE NORTHERN
FORECAST AREA ON TUESDAY.  THE BOUNDARY LAYER FLOW IS FAIRLY BENIGN
OVERNIGHT...WITH DECENT SOUTH-SOUTHEASTERLY FLOW OVER THE PLAINS ON
TUESDAY.  THE MID AND UPPER LEVEL MOISTURE APPEARS TO DECREASE
SOMEWHAT ON TUESDAY.  SAME WITH THE BOUNDARY LAYER DEW POINTS...THEY
DECREASE INTO THE 40S FOR THE WESTERN PLAINS...HIGHER FOR THE
EASTERN PLAINS.  THE THETA-E AXIS HAS SHIFTED OVER THE EASTERN
BORDER ON TUESDAY.  THERE IS SOME CAPE INDICATED ON THE FORECAST
SOUNDINGS HOWEVER LESS THAN THIS EVENING.  THE QPF PROGGS HAVE LESS
ON TUESDAY TOO.  THERE IS ALSO SOME WARMING IN THE MID LEVELS.  WILL
DECREASES POPS SOMEWHAT...BUT STILL KEEP SOME GOING.  FOR
TEMPERATURES...THICKNESS GRIDS SHOW A 2-4 C WARM-UP FOR HIGHS ON
TUESDAY.

.LONG TERM DISCUSSION...TUE NGT-THU...AN UPR RDG WILL REMAIN
ENTRENCHED OVR THE CNTRL RCKY MTNS THRU THU.  WHILE THE AIR
MASS WILL BE SOMEWHAT DRIER ON TUE NGT...MONSOONAL MSTR WILL CONT
TO SPREAD NWD INTO THE AREA THRU THU.  HWVR THE AIR MASS IS ONLY
MARGINALLY UNSTBL...EITHER WITH A CAP OF WRMR AIR ALF OR HI CIN
VALUES.  FOR THIS REASON WILL KEEP ONLY MINIMAL POPS ON WED AND THU
AFTNS AND EVES.  WITH CNTR OF UPR HI RETROGRADING OVR AREA TEMPS ALF
WILL CONT TO WRM ALG WILL SFC TEMPS.  HI TEMPS ON PLAINS WILL RETURN
TO MID 90S ON BOTH DAYS.  WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP
GDNC VALUES.

IN EXTENDED PRD...FRI-MON...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS...
BUT GFS AND ECMWF ARE NOT IN SYNC WITH TIMING OF SHT WVS MOVG IN
MAIN WLYS ACRS SRN CANADA AND NRN RKCYS.  THIS CAN AFFECT DRCTN OF
UPR FLO ACRS AREA AND TIMING OF SURGES ON PLAINS.  FOR THIS REASON
WILL TREND GFS MORE TO CLIMO.  MONSOONAL MSTR APPRS TO BE TRAPPED
UNDER UPR RDG SO WILL KEEP SLGHT CHC OF AFTN AND EVE TSTMS ON MST
DAYS.  TEMPS WILL RMN ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/GARD
Hazardous weather outlook, Aug 7, 9:40 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT MON AUG 07 2006

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT MON AUG 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
ACROSS THE MOUNTAINS AND FOOTHILLS.  THEY WILL GET GOING OVER THE
PLAINS BY MID AFTERNOON.   THE ATMOSPHERE IS PRETTY MOIST SO THE
MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY MAINLY OVER AND NEAR THE MOUNTAINS AND
HIGHER TERRAIN.  NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GARD

In the hours before

Local storm report, Aug 7, 4:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 S HOLYOKE             40.55N 102.30W
08/07/2006  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

JK

The radar

The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Phillips

When
August 7, 5:00 PM MST to 7:00 PM MST
Where
Phillips County, 7 mi SW of Holyoke
Reported by
GOVT OFFICIAL
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding southeast of Holyoke. Eighteen county roads were damaged and several were washed out between Holyoke and the Phillips/Yuma County line. Doppler radar estimated up to 3 inches of rain had fallen in 45 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528101.